Tennessee, 2011

Damaging Winds in Tennessee, May 10, 2011

May 10, 2011 · NWS MRX · 9 events in 6 counties and zones

Repeat convection became severe along a warm front extending across Southwest Virginia and Northeast Tennessee during the late evening hours. Convection became organized along the boundary transitioning into an mesoscale convective system which moved across Southwest Virginia and Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Repeat convection became severe along a warm front extending across Southwest Virginia and Northeast Tennessee during the late evening hours. Convection became organized along the boundary transitioning into an mesoscale convective system which moved across Southwest Virginia and Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 10, 7:11 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, May 10, 7:11 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT TUE MAY 10 2011

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED MAINLY NORTH AND
NORTHEAST OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING
EAST OF A WEAK WARM FRONTAL BOUNDARY. THE AIRMASS IS STILL VERY
UNSTABLE ACROSS THE FORECAST AREA BUT NAM12 SHOWS CAP MAY BE
STRENGTHENING THIS EVENING. UPDATED FORECAST BUT DID NOT CHANGE
POPS. WILL LIKELY NEED ANOTHER UPDATE TO LOWER POPS NE LATER THIS
EVENING. TEMPERATURES STILL VERY WARM SOUTHWEST. HIGH CLOUD SHIELD
FROM MCS ACTIVITY TO THE NORTH AND NORTHEAST HAS LOWERED
TEMPERATURES OVER NE TN AND SW VA. UPDATE ALREADY SENT.
&&

.AVIATION...CURRENT SURFACE ANALYSIS SHOWS NW TO SE ORIENTED QUASI-
STATIONARY FRONT OVER SOUTHWEST VA AND NORTHEAST TN...WITH A
SUMMER-LIKE AIR MASS OVER AREA. HIGH DEWPOINTS IN THE LOWER TO MID
60S OVER MOST OF EAST TN. UNSTABLE AIR MASS WILL CONTINUE OVER THE
FORECAST AREA...HOWEVER CONVECTION MOSTLY ALONG BOUNDARY NEAR TRI
THIS EVENING. STILL HAVE VCTS FOR KTRI NEXT FEW HOURS. MVFR
VISIBILITIES DUE TO FOG DEVELOPING LATE TONIGHT TOWARDS SUNRISE AT
ALL TAF SITES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, May 10, 9:45 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT TUE MAY 10 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1045 AM EDT (945 AM CDT) TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY
BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN
EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL
(OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE
AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO
SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW
STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL
POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, May 10, 8:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT TUE MAY 10 2011

VAZ002-006-110145-
RUSSELL VA-WISE VA-
920 PM EDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL
COUNTIES UNTIL 945 PM EDT...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRUNDY TO 12 MILES
NORTHWEST OF WHITESBURG...AND MOVING SOUTHEAST AT 50 MPH. THESE
STORMS WILL BEGIN TO AFFECT PORTIONS OF WISE AND RUSSELL COUNTIES
BETWEEN 930 PM AND 945 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN EASTERN KENTUCKY. HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING ARE ALSO EXPECTED WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, May 10, 9:30 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
05/10/2011                   RUSSELL            VA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

&&
Local storm report, May 10, 9:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     WISE                    36.98N 82.58W
05/10/2011                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, May 10, 9:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
05/10/2011                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
May 10, 9:40 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -82.230

Trees and power lines were reported down across the county.

Thunderstorm Wind, Johnson

When
May 10, 9:40 PM EST
Where
Johnson County, 0.89 mi SW of Mountain City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.470, -81.810

Several trees were reported down.

Thunderstorm Wind, Washington

When
May 10, 9:50 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -82.370

Numerous trees and power lines were reported down.

Thunderstorm Wind, Unicoi

When
May 10, 9:50 PM EST
Where
Unicoi County, 0.69 mi S of Unicoi
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.190, -82.350

One tree was reported down.

Thunderstorm Wind, Unicoi

When
May 10, 10:00 PM EST
Where
Unicoi County, 0.89 mi SW of Rock Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -82.410

One tree was reported down.

Thunderstorm Wind, Hawkins

When
May 10, 10:15 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.470, -82.860

One tree was reported down.

Thunderstorm Wind, Hawkins

When
May 10, 10:15 PM EST
Where
Hawkins County, 0.89 mi SW of Otes
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.310, -83.030

One tree was reported down on Highway 66.

Thunderstorm Wind, Hawkins

When
May 10, 10:15 PM EST
Where
Hawkins County, 0.69 mi N of New Canton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -82.750

One tree was reported down along Highway 11W.

Thunderstorm Wind, Greene

When
May 10, 10:30 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -82.820

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298768, 298769, 298770, 298772, 298781, 298782, 298783, 298785, 298787.